Functional alterations in striatal cholinergic and striato-nigral gabaergic neurons following 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP) administration

6Citations
Citations of this article
2Readers
Mendeley users who have this article in their library.
Get full text

Abstract

Neurochemical changes in cholinergic neurons in the striatum and γ-aminobutyric acid (GABA)ergic neurons in the midbrain, especially in the basal ganglia, have been examined following the intraperitoneal administration of 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP), which is known to cause behavioral changes resembling those in Parkinson's disease due to the destruction of nigro-striatal dopaminergic neurons. Although the adminstration of MPTP (50 mg/kg, once a day for 5 days) to male mice of dd strain did not induce the changes in choline and acethylcholine contents in the striatum, a decrement of GABA content in the midbrain, especially in the substantia nigra, was found in addition to a significant decrease of dopamine content in the striatum. This decrement in GABA content was accompanied by a decrease of turnover rate of GABA in the substantia nigra. Furthermore, it was found that MPTP treatment induced an increase of the GABAAreceptor-benzodiazepine receptor-chloride channel complex in the substantia nigra in addition to that of dopaminergic D2receptor in the striatum. Although the MPTP treatment did not induce significant changes in acetylcholinesterase and choline acetyltransferase activities as well as high affinity choline uptake, this treatment induced a decrease of [3H]quinuclidinyl benzilate binding to muscarinic receptor in the striatum. These results suggest that the occurrence of behavioral changes induced by MPTP administration may involve functional alterations in cholinergic interneuron in the striatum as well as those in the striato-nigral GABAergic neuron, which are associated with the destruction of nigro-striatal dopaminergic neuron with this agent. © 1990.

Cite

CITATION STYLE

APA

Kuriyama, T., Taguchi, J. I., & Kuriyama, K. (1990). Functional alterations in striatal cholinergic and striato-nigral gabaergic neurons following 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP) administration. Neurochemistry International, 16(3), 319–329. https://doi.org/10.1016/0197-0186(90)90109-7

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free